Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 270, NWS Morristown, TN

August 18, 2005Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2005, 4:51 PM EDT for Bradley County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 4:51 PM EDT (20:51 UTC)
Expired
Aug 18, 2005, 5:33 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 182052
SVRMRX
TNC011-182130-
/O.NEW.KMRX.SV.W.0270.050818T2051Z-050818T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FLINT SPRINGS...OR ABOUT 10 MILES SOUTHWEST OF CLEVELAND...AND
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERVILLE BY 505 PM EDT
  GAP SPRINGS BY 525 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

HEAVY RAIN CAN ALSO BE EXPECTED.  WATCH FOR PONDING ON ROADS.

LAT...LON 3517 8470 3510 8475 3509 8473 3506 8476
      3500 8477 3500 8497 3502 8496 3504 8499
      3513 8501

$$

GH
2 follow-up statements
000 
WWUS54 KMRX 182106
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT THU AUG 18 2005

TNC011-182130-
/O.CON.KMRX.SV.W.0270.000000T0000Z-050818T2130Z/
BRADLEY TN-
506 PM EDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR BRADLEY COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLINT SPRINGS...OR ABOUT 11 MILES SOUTH OF CLEVELAND...
MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN BRADLEY COUNTY AT 520 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

HEAVY RAIN CAN ALSO BE EXPECTED.  WATCH FOR PONDING ON ROADS.

LAT...LON 3512 8475 3508 8475 3501 8477 3501 8496
      3502 8494 3505 8498 3513 8500 3516 8480
      3518 8471

$$

GH
000 
WWUS54 KMRX 182133
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT THU AUG 18 2005

TNC011-182141-
/O.EXP.KMRX.SV.W.0270.000000T0000Z-050818T2130Z/
BRADLEY TN-
531 PM EDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR BRADLEY COUNTY EXPIRES AT 530
PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN CAN ALSO BE EXPECTED.  WATCH FOR PONDING ON ROADS.

LAT...LON 3512 8475 3508 8475 3501 8477 3501 8496
      3502 8494 3505 8498 3513 8500 3516 8480
      3518 8471

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT THU AUG 18 2005

.SHORT TERM...(TONIGHT AND FRIDAY)...MODELS AND ENSEMBLES GENERALLY
AGREE THAT ZONAL FLOW WILL AMPLIFY OVER THE PERIOD AS UPPER RIDGE
BUILDS OVER THE CENTRAL GULF COAST REGION. THIS SHOULD PUSH THE WEAK
FRONTAL BOUNDARY CURRENTLY DRAPED ACROSS THE SOUTHERN APPALACHIANS
TO THE NORTH BY LATE IN THE FIRST PERIOD. ANTICIPATE RETURN TO MORE
SCATTERED/DIURNAL CONVECTION AS BOUNDARY EXITS THE AREA. MODEL TINE
HEIGHTS SHOW GOOD DRYING IN THE MID AND UPPER LEVELS WHICH SUPPORTS
THIS CONCLUSION. HAVE NO REASON TO SIGNIFICANTLY CHANGE EXISTING
GRIDS WHICH APPEAR TO HAVE THIS SCENARIO CAPTURED QUITE WELL.

.LONG TERM...(FRI NIGHT THROUGH THU)...MODELS CONTINUE TO INDICATE A
CONVECTIVE COMPLEX MAY AFFECT MAINLY NORTHERN PARTS OF THE AREA LATE
FRI NIGHT INTO SATURDAY. WHILE CONFIDENCE NOT HIGH THAT THIS WILL
HAPPEN...WILL BUMP POPS UP NORTH INTO THE LOW CHANCE RANGE FOR FRI
NIGHT...THEN WILL RUN WITH 20 POPS SW TO 50 POPS NE MTNS SAT.
SIGNIFICANT COLD FRONT FORECAST TO SWING THROUGH THE AREA ON SUNDAY.
DYNAMICS AND MOISTURE LOOK LIKE THEY WILL BE LIMITED...SO JUST CHANCE
POPS FOR NOW SUNDAY. WITH DRIER AIR MOVING IN AS HIGH PRESSURE BUILDS IN
FROM THE NORTH...WILL GO DRY SUN NIGHT AND MONDAY. LOOKS LIKE HIGH
PRESSURE WILL CONTINUE TO BE IN CONTROL THROUGH THU...WITH DRY WEATHER
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  93  73  95 /  40  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  72  93 /  50  30  20  30
OAK RIDGE, TN  71  92  73  94 /  50  30  20  30
TRI CITIES AIRPORT, TN  67  88  66  90 /  50  40  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

LCM/LDW

In the hours before

Local storm report, Aug 18, 12:28 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 ENE BIG STONE GAP     36.87N 82.74W
08/16/2005                   WISE               VA   DEPT OF HIGHWAYS

            A COUPLE OF TREES DOWN ON ROADWAYS IN THE EAST STONE GAL
            AREA. REPORTED BY THE VIRGINIA DOT.

0415 PM     TSTM WND DMG     1 W NORTON              36.93N 82.64W
08/16/2005                   WISE               VA   DEPT OF HIGHWAYS

            ONE TREE DOWN ON ROUTE 621 NEAR DORCHESTER JUNCTION.
            REPORTED BY THE VIRGINIA DOT.

0430 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
08/16/2005                   RUSSELL            VA   UTILITY COMPANY

            A FEW TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED BY
            AMERICAN POWER.

0740 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
08/16/2005                   MARION             TN   UTILITY COMPANY

            A LARGE TREE LIMB DOWNED POWERLINES IN JASPER. REPORTED
            BY SEQUATCHIE VALLEY POWER.

0815 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
08/16/2005                   HAMILTON           TN   UTILITY COMPANY

            FROM 815 PM TO 825 PM...A FEW TREES AND POWERLINES DOWN
            ACROSS THE SOUTHERN THIRD OF HAMILTON COUNTY. REPORTED BY
            HAMILTON ELECTRIC POWER BOARD.

0820 PM     TSTM WND DMG     4 SSE WHITWELL          35.15N 85.49W
08/16/2005                   MARION             TN   UTILITY COMPANY

            THREE LARGE TREE LIMBS DOWNED POWERLINES TO THREE
            DIFFERENT HOMES IN THE KETNER MILL AREA. REPORTED BY
            SEQUATCHIE VALLEY POWER.

0840 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
08/16/2005                   HAMILTON           TN   UTILITY COMPANY

            FROM 840 PM TO 850 PM...SEVERAL TREES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY HAMILTON ELECTRIC POWER BOARD.

&&

FERRELL
Local storm report, Aug 18, 12:29 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 PM EDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 ENE BIG STONE GAP     36.87N 82.74W
08/16/2005                   WISE               VA   DEPT OF HIGHWAYS

            A COUPLE OF TREES DOWN ON ROADWAYS IN THE EAST STONE GAL
            AREA. REPORTED BY THE VIRGINIA DOT.

0415 PM     TSTM WND DMG     1 W NORTON              36.93N 82.64W
08/16/2005                   WISE               VA   DEPT OF HIGHWAYS

            ONE TREE DOWN ON ROUTE 621 NEAR DORCHESTER JUNCTION.
            REPORTED BY THE VIRGINIA DOT.

0430 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
08/16/2005                   RUSSELL            VA   UTILITY COMPANY

            A FEW TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED BY
            AMERICAN POWER.

0450 PM     TSTM WND DMG     1 S LEBANON             36.88N 82.08W
08/16/2005                   RUSSELL            VA   LAW ENFORCEMENT

            ONE TREE DOWN ONE MILE SOUTH OF LEBANON. REPORTED BY
            DISPATCH.

0500 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
08/16/2005                   LEE                VA   LAW ENFORCEMENT

            ONE TREE DOWN ON TOWN BRANCH RD. ALSO LARGE LIMB DOWN
            NEAR THE SAME LOCATION. REPORTED BY DISPATCH.

0505 PM     TSTM WND DMG     11 NE PENNINGTON GAP    36.87N 82.89W
08/16/2005                   LEE                VA   LAW ENFORCEMENT

            ONE TREE DOWN IN THE OLINGER COMMUNITY. REPORTED BY
            DISPATCH.

0740 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
08/16/2005                   MARION             TN   LAW ENFORCEMENT

            ONE TREE DOWN IN JASPER. REPORTED BY DISPATCH.

0740 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
08/16/2005                   MARION             TN   UTILITY COMPANY

            A LARGE TREE LIMB DOWNED POWERLINES IN JASPER. REPORTED
            BY SEQUATCHIE VALLEY POWER.

0815 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
08/16/2005                   HAMILTON           TN   UTILITY COMPANY

            FROM 815 PM TO 825 PM...A FEW TREES AND POWERLINES DOWN
            ACROSS THE SOUTHERN THIRD OF HAMILTON COUNTY. REPORTED BY
            HAMILTON ELECTRIC POWER BOARD.

0820 PM     TSTM WND DMG     4 SSE WHITWELL          35.15N 85.49W
08/16/2005                   MARION             TN   UTILITY COMPANY

            THREE LARGE TREE LIMBS DOWNED POWERLINES TO THREE
            DIFFERENT HOMES IN THE KETNER MILL AREA. REPORTED BY
            SEQUATCHIE VALLEY POWER.

0840 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
08/16/2005                   HAMILTON           TN   UTILITY COMPANY

            FROM 840 PM TO 850 PM...SEVERAL TREES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY HAMILTON ELECTRIC POWER BOARD.

0854 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
08/16/2005                   HAMILTON           TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MCDONALD RD. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Aug 18, 2:35 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 NNE KNOXVILLE         36.03N 83.92W
08/17/2005                   KNOX               TN   DEPT OF HIGHWAYS

            5 TO 6 TREES DOWNED ONTO ROADWAYS IN AND AROUND THE HALLS
            CROSSROADS AREA. REPORTED BY THE KNOX COUNTY HIGHWAY
            DEPARTMENT.

0735 PM     TSTM WND DMG     4 NE CLINTON            36.13N 84.08W
08/17/2005                   ANDERSON           TN   UTILITY COMPANY

            FROM 735 PM TO 750 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWNED ACROSS THE EASTERN THIRD OF ANDERSON COUNTY.
            REPORTED BY CLINTON UTILITIES.

0800 PM     TSTM WND DMG     5 E MARYVILLE           35.75N 83.88W
08/17/2005                   BLOUNT             TN   UTILITY COMPANY

            FROM 800 PM TO 820 PM EDT...SEVERAL TREES AND LARGE LIMBS
            DOWNED POWERLINES ACROSS THE EASTERN HALF OF THE COUNTY.
            REPORTED BY ALCOA ELECTRIC AND SEVIER COUNTY ELECTRIC.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:15 PM EDTSevere Thunderstorm WarningMRXLoudon15 min
Aug 18, 4:27 PM EDTSevere Thunderstorm WarningMRXMonroe30 min
Aug 18, 5:57 PM EDTSevere Thunderstorm WarningMRXHamilton22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.